Alert archive / Arizona / High Wind Watches in 2013

High Wind Watch 5, NWS Las Vegas, NV

April 22, 2013Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this high wind watch at Apr 22, 2013, 2:21 AM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Apr 23, 2013, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 22, 2013, 2:21 AM MST (09:21 UTC)
In effect from
Apr 23, 2013, 5:00 AM MST
Expired
Apr 22, 2013, 3:04 PM MST
In force
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5690 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WWUS75 KVEF 220921
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
221 AM PDT MON APR 22 2013

...STRONG NORTH WINDS POSSIBLE DOWN THE COLORADO RIVER VALLEY
TUESDAY...

.A COLD FRONT IS EXPECTED TO SWEEP THROUGH THE COLORADO RIVER
VALLEY TUESDAY MORNING...BRINGING STRONG NORTH WINDS THROUGH THE
DAY.

AZZ002-036-CAZ527-NVZ021-222200-
/O.NEW.KVEF.HW.A.0005.130423T1200Z-130424T0000Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
221 AM PDT MON APR 22 2013 /221 AM MST MON APR 22 2013/

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR THE LAKE MEAD NATIONAL RECREATION AREA AND THE COLORADO
RIVER VALLEY...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY AFTERNOON.

* WINDS: NORTH WINDS 30 TO 40 MPH WITH GUSTS 50 TO 60 MPH.

* TIMING: WINDS WILL INCREASE RAPIDLY AS A COLD FRONT PASSES
  THROUGH TUESDAY MORNING...THEN DECREASE IN THE AFTERNOON.

* LOCATIONS: THE LAKE MEAD NATIONAL RECREATION AREA AND THE
  COLORADO RIVER VALLEY.

* IMPACTS: VERY DANGEROUS BOATING CONDITIONS ARE EXPECTED. DRIVERS
  ON EAST WEST ROADS SUCH AS NEVADA HIGHWAY 163...ARIZONA HIGHWAY
  68 AND INTERSTATE 40 WILL EXPERIENCE STRONG CROSSWINDS.
  RESIDENTS IN TOWNS NEAR THE RIVER SHOULD SECURE LOOSE OUTDOOR
  OBJECTS WHICH COULD BLOW AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR
FORECASTS FOR THE LATEST INFORMATION.

STRONG WINDS IN EXCESS OF 40 MPH TUESDAY WILL CREATE DANGEROUS
BOATING CONDITIONS ON AREA LAKES...INCLUDING VERY CHOPPY WATERS
AND LARGE WAVES WHICH COULD CAPSIZE OR SWAMP SMALL CRAFT. OPERATORS
OF SMALL CRAFT ARE URGED TO POSTPONE THEIR OUTINGS UNTIL THE WINDS
SUBSIDE. IF YOU DO VENTURE OUT ONTO THE LAKES...AVOID THE OPEN
WATER AND STAY CLOSE TO SHORE OR IN PROTECTED COVES AND INLETS.

&&

$$

MORGAN
1 follow-up statement
199 
WWUS75 KVEF 222204
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
304 PM PDT MON APR 22 2013

...GUSTY NORTH WINDS EXPECTED DOWN THE COLORADO RIVER VALLEY ON 
TUESDAY...

.A COLD FRONT IS EXPECTED TO SWEEP THROUGH THE COLORADO RIVER
VALLEY LATE TONIGHT...RESULTING IN STRONG AND GUSTY NORTH WINDS
THROUGH EARLY TUESDAY AFTERNOON.

AZZ002-036-CAZ527-NVZ021-231030-
/O.UPG.KVEF.HW.A.0005.130423T1200Z-130424T0000Z/
/O.NEW.KVEF.WI.Y.0018.130423T1000Z-130423T2200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
304 PM PDT MON APR 22 2013 /304 PM MST MON APR 22 2013/

...WIND ADVISORY IN EFFECT FROM 3 AM PDT /3 AM MST/ TO 3 PM PDT
/3 PM MST/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR LAKE HAVASU AND FORT MOHAVE...THE LAKE MEAD NATIONAL
RECREATION AREA...AND SAN BERNARDINO UPPER COLORADO RIVER
VALLEY...WHICH IS IN EFFECT FROM 3 AM PDT /3 AM MST/ TO 3 PM PDT
/3 PM MST/ TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* WINDS: NORTH WINDS 25 TO 35 MPH WITH GUSTS 40 TO 50 MPH.

* TIMING: WINDS WILL RAPIDLY INCREASE BEHIND A COLD FRONT LATE
  TONIGHT INTO EARLY TUESDAY MORNING AND THEN CONTINUE INTO EARLY
  AFTERNOON BEFORE DECREASING BY LATE AFTERNOON.

* LOCATIONS: THE LAKE MEAD NATIONAL RECREATION AREA AND THE
  COLORADO RIVER VALLEY...INCLUDING BULLHEAD CITY...NEEDLES...
  HOOVER DAY...MOHAVE VALLEY.

* IMPACTS: DANGEROUS BOATING CONDITIONS ARE EXPECTED. DRIVERS ON
  EAST WEST ROADS SUCH AS NEVADA HIGHWAY 163... ARIZONA HIGHWAY 68
  AND INTERSTATE 40 WILL EXPERIENCE STRONG CROSSWINDS. RESIDENTS
  IN TOWNS NEAR THE RIVER SHOULD SECURE LOOSE OUTDOOR OBJECTS
  WHICH COULD BLOW AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS IN EXCESS OF 40 MPH TUESDAY WILL CREATE DANGEROUS
BOATING CONDITIONS ON AREA LAKES...INCLUDING VERY CHOPPY WATERS AND
LARGE WAVES WHICH COULD CAPSIZE OR SWAMP SMALL CRAFT. OPERATORS OF
SMALL CRAFT ARE URGED TO POSTPONE THEIR OUTINGS UNTIL THE WINDS
SUBSIDE. IF YOU DO VENTURE OUT ONTO THE LAKES...AVOID THE OPEN
WATER AND STAY CLOSE TO SHORE OR IN PROTECTED COVES AND INLETS.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Apr 21, 5:12 PM MST, 9 hours 9 minutes earlier.

Area forecast discussion, Apr 21, 5:12 PM MST, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
512 PM PDT SUN APR 21 2013

.SYNOPSIS...THE RECENT WARMING TREND WILL PEAK MONDAY BEFORE A DRY
COLD FRONT SWEEPS ACROSS THE REGION MONDAY NIGHT BRINGING GUSTY
NORTH WINDS AND COOLER TEMPERATURES FOR TUESDAY. LIGHTER WINDS AND
MILD WEATHER WILL RETURN WEDNESDAY WITH TEMPERATURES RISING AGAIN
THROUGH NEXT WEEKEND.
&&

.UPDATE...A BAND OF HIGH CLOUDS THICKENED AND MOVED OVER NORTHERN
LINCOLN COUNTY LATE THIS AFTERNOON. THE MODELS INDICATE HIGH CLOUDS
ACROSS THAT AREA MUCH OF THE NIGHT. I UPDATED SKY COVER TO REFLECT
THIS TREND.  -HARRISON-
&&

.PREV DISCUSSION...
325 PM PDT SUN APR 21 2013

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...TEMPERATURES WERE
RUNNING AROUND 5-7 DEGREES WARMER THIS AFTERNOON THAN YESTERDAY AND
WE WILL SEE ANOTHER BUMP IN TEMPS MONDAY BEFORE NOTICEABLY COOLER
PUSHES IN MONDAY NIGHT INTO TUESDAY. THE FEATURE TO WATCH IS A
SHORTWAVE TROUGH CURRENTLY DIVING OUT OF BRITISH COLUMBIA INTO
WASHINGTON STATE. THE LATEST NAM/GFS/ECMWF SOLUTIONS INITIALIZED IT
SIMILARLY...HOWEVER THE GFS AND ECMWF ARE IN BETTER AGREEMENT WITH
THE TRACK AND TIMING OF THIS WAVE AS IT DROPS DOWN THROUGH IDAHO
THEN ACROSS NORTHERN UTAH MONDAY EVENING AND THE FOUR CORNERS REGION
BY 18Z TUESDAY. THE NAM DEPICTION BEGINS TO SLOW ITS PROGRESS
MONDAY NIGHT AND TUESDAY MORNING AND ALSO DIVES THE ASSOCIATED VORT
MAX DOWN THROUGH SOUTHWEST UTAH AROUND 18Z TUESDAY.

THE FORECAST IS BASED ON THE GFS/ECMWF SOLUTIONS WHICH BRING THE
COLD FRONT AND THE PUNCH OF NORTH WINDS DOWN THROUGH SOUTHERN NEVADA
AND THE COLORADO RIVER VALLEY CONSIDERABLY EARLIER THAN THE NAM. THE
STRONGEST WINDS WILL OCCUR MONDAY EVENING THROUGH EARLY TUESDAY
MORNING THEN SPEEDS BEGIN DECREASING EARLY TUESDAY AFTERNOON. THIS
TIMING WOULD HAVE LESS OF AN IMPACT WITH RESPECT TO FIRE WEATHER
CONCERNS DOWN THE COLORADO RIVER VALLEY AS THE LOW RELATIVE HUMIDITY
AND STRONG WIND SPEEDS DO NOT PHASE REAL WELL. THIS WILL NEED TO BE
WATCHED WITH LATER MODEL RUNS...BUT CONFIDENCE IS NOT HIGH ENOUGH TO
ISSUE ANY FIRE WEATHER HIGHLIGHTS AT THIS TIME.

.LONG TERM...THE NEXT MID/UPPER LEVEL TROUGH IS FORECAST TO DROP
SOUTH INTO NORCAL...NORTHERN NEVADA AND NORTHERN UTAH ON WEDNESDAY.
MEANWHILE AN UPPER LEVEL LOW OVER THE EASTERN PACIFIC IS EXPECTED TO
GET PUSHED INLAND BY THIS FEATURE TOWARD THE BAJA WEDNESDAY NIGHT
AND THEN MOVE ACROSS ARIZONA ON THURSDAY AS IT GETS PICKED UP BY THE
TROUGH DROPPING SOUTH. THE LOW OFFSHORE INITIALLY WILL HAVE LIMITED
MOISTURE TO WORK WITH AND AS IT APPROACHES THE COAST IT APPEARS IT
WILL DRAW SOME ADDITIONAL MOISTURE NORTH WITH IT BUT NOTHING
EXCEPTIONAL. AS A RESULT...THE MAIN IMPACT WILL BE AN INCREASE IN
CLOUDS ACROSS THE AREA WEDNESDAY WITH BATCHES OF CLOUDS REMAINING IN
PLACE INTO THURSDAY. MODELS CONTINUE TO INDICATE THAT AS A
DEFORMATION ZONE SETS UP ACROSS OUR AREA A FEW SHOWERS MAY DEVELOP
AHEAD OF THE LOW OVER THE SOUTHERN SIERRA ON WEDNESDAY AND
ESPECIALLY ACROSS NORTHERN ARIZONA ON THURSDAY PER THE ECMWF. THE
THOUGHT ON WEDNESDAY IS THAT THE SHOWERS OVER THE SOUTHERN SIERRA
ARE OVERDONE AND WILL LIKELY JUST BE CUMULUS POPPING UP...HOWEVER
THE TRACK OF THE LOW THE MOISTURE TRAJECTORY BECOME SLIGHTLY MORE
FAVORABLE BY THURSDAY SO I DID GO AHEAD AND ADD A SLIGHT CHANCE OF
SHOWERS TO THE HIGHER TERRAIN OF NORTHERN AND EASTERN MOHAVE COUNTY.
ONCE THIS FEATURE DEPARTS THURSDAY NIGHT...DRY CONDITIONS ARE
EXPECTED FOR FRIDAY THROUGH NEXT SATURDAY AS RIDGING ALOFT MOVES IN.
TEMPS SHOULD STEADILY WARM THROUGH THE PERIOD...ESPECIALLY BY NEXT
SATURDAY AS SOUTHWEST FLOW INCREASES ON THE BACK SIDE OF THE RIDGE.
THE LATEST MODELS ARE ALL OVER THE PLACE WITH HOW THEY HANDLE AN
INCOMING PIECE OF ENERGY NEXT WEEK AND FOR NOW I HAVE FAVORED THE
ECMWF AND GEM WHICH BRING A TROUGH TOWARD NORCAL BY NEXT SUNDAY.
THIS WOULD JUST BRING SOME HIGH CLOUDS BACK ON IN AND INCREASE
MIXING WHICH WOULD KEEP TEMPS ABOUT 8-10 DEGREES ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...OVERALL WINDS SHOULD STAY SOUTH TO
SOUTHWEST TONIGHT THROUGH MONDAY EVENING AT 5-10 KTS. THERE MAY BE A
PERIOD BRIEFLY MONDAY BETWEEN 17Z AND 20Z WHERE SOUTHEAST WINDS
BECOME MORE PREVALENT. A GENERALLY CLEAR SKY IS EXPECTED THROUGH
MONDAY NIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS SHOULD FAVOR TYPICAL DIURNAL DIRECTIONAL TRENDS
THROUGH MONDAY MORNING AT 10 KTS OR LESS. MONDAY AFTERNOON INTO
MONDAY NIGHT A COLD FRONT IS EXPECTED TO PASS ACROSS THE AREA. SOUTH
TO SOUTHWEST WINDS WILL PICK UP AHEAD OF THE FRONT MAINLY AROUND
KDAG WHERE GUSTS TO 20 KTS ARE EXPECTED. BEHIND THE FRONT WINDS WILL
SHIFT TO THE NORTHWEST TO NORTH AT 10-20 KTS WITH GUSTS UP TO 30
KTS. A FEW CLOUDS AOA 25K FEET AT TIMES THROUGH MONDAY NIGHT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

ADAIR/STACHELSKI

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Apr 22, 2:21 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
221 AM PDT MON APR 22 2013

AZZ002-036-CAZ527-NVZ021-230700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
221 AM PDT MON APR 22 2013 /221 AM MST MON APR 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY TODAY. STRONG NORTH WINDS COULD
BEGIN AS EARLY AS TONIGHT AS A COLD FRONT MOVES IN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG NORTH WINDS AND VERY LOW RELATIVE HUMIDITY ARE EXPECTED ON
TUESDAY. A HIGH WIND WATCH IS IN EFFECT...AND SO IS A RED FLAG
WARNING FOR CRITICAL FIRE WEATHER CONDITIONS. HAZARDOUS WEATHER IS
NOT EXPECTED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

AZZ001-003-CAZ519>526-NVZ014>020-022-230700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
221 AM PDT MON APR 22 2013 /221 AM MST MON APR 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:21 AM MSTRed Flag WarningVEFMohave39 hr
Apr 22, 3:04 PM MSTWind AdvisoryVEFMohave24 hr

Nearby

High Wind Watches in Arizona, 2013High Wind Watches in California, 2013High Wind Watches in Nevada, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.